Winter Storm, Natrona County Lower Elevations
- When
- December 24, 6:00 AM MST to 12:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Northwest flow created bands of snow off the south end of the Bighorn Mountains. The snowbands stretched across Natrona County and caused heavy snow of up to two inches per hour during the morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Northwest flow created bands of snow off the south end of the Bighorn Mountains. The snowbands stretched across Natrona County and caused heavy snow of up to two inches per hour during the morning. Snowfall of 6 to 10 inches was common around Casper with 14 inches reported on Casper Mountain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 3:15 AM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 315 AM MST SUN DEC 24 2006 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT SHORTWAVE CONTINUES TO MOVE THROUGH WYOMING THIS MORNING...WITH SNOWFALL STILL LINGERING OVER THE WESTERN MOUNTAINS. WINDS WILL REMAIN INCREASED OVER MUCH OF THE CWA TODAY...ESPECIALLY OVER THE MOUNTAIN LOCATIONS WHERE GENERALLY WINDY CONDITIONS ARE EXPECTED THROUGHOUT THE DAY. HOWEVER...WINDS WILL BEGIN TO WEAKEN SUNDAY EVENING...AS HIGH PRESSURE CONTINUES TO WORK TO BUILD IN BEHIND THE DEPARTURE OF THIS SYSTEM. THIS WILL BRING DRYING CONDITIONS EASTWARD ACROSS THE CWA THROUGHOUT THE AFTERNOON...WITH ALL SNOWFALL ASSOCIATED WITH THIS EVENT EXPECTED TO DISSIPATE BY LATE SUNDAY EVENING. TEMPERATURES ARE LOOKING TO DIP INTO THE SINGLE DIGITS ACROSS THE WESTERN TWO THIRDS OF THE CWA TONIGHT...WITH BASINS WEST OF THE DIVIDE LOOKING TO DROP BELOW ZERO. THE EASTERN THIRD...AS WELL AS AROUND ROCK SPRINGS WILL SEE TEMPERATURES SLIP INTO THE LOW TO MID TEENS. IN GENERAL...PARTLY CLOUDY SKIES...AND COOL TEMPERATURES WILL GREET SANTA AS HE DELIVERS GIFTS ACROSS WESTERN AND CENTRAL WYOMING TONIGHT. THE NEXT APPROACHING SHORTWAVE MOVES INTO WESTERN WYOMING ON MONDAY NIGHT...BRINGING ANOTHER ROUND OF SNOWFALL ACROSS THE WESTERN MOUNTAINS AND VALLEYS. HIGHER ELEVATION ACCUMULATIONS WILL BE BETWEEN 4 AND 6 INCHES...WHILE VALLEY LOCATIONS WILL SEE A LIGHTER 1 TO 2 INCHES BY TUESDAY MORNING. WINDS OVER THE NEXT COUPLE OF DAYS WILL GENERALLY FOLLOW THE DIURNAL INFLUENCE OF INCREASING THROUGH THE AFTERNOON HOURS...BEFORE DECREASING IN THE EVENING AND OVERNIGHT. MOUNTAIN...AND FAVORED WIND CORRIDORS LOOK TO SEE THE LARGEST FLUCTUATION THROUGHOUT THE DAY. EXPECT SOME WINDY CONDITIONS ON MONDAY...ESPECIALLY ACROSS THE ABSAROKA AND WIND RIVER MOUNTAIN RANGES...AND ALSO THE WIND CORRIDOR BETWEEN CASPER AND ROCK SPRINGS. MEANWHILE...SNOW SHOWERS WILL LINGER ACROSS THE AREA THROUGH TUESDAY NIGHT...AS A MOIST UNSTABLE ATMOSPHERE LINGERS OVER THE AREA. SNOWFALL WILL MAINLY BE CONFINED STILL TO THE WESTERN MOUNTAINS AND VALLEYS...THE BIG HORN MOUNTAINS...AND SOUTHERN SWEETWATER COUNTY. TEMPERATURES EXPECTED TO WARM ONLY SLIGHTLY ON TUESDAY...EXCEPT IN JOHNSON COUNTY...WHERE TEMPERATURES WILL FLIRT WITH THE LOW 40S. ELSEWHERE...TEMPERATURES WILL STILL BE IN THE UPPER 20S TO LOW 30S. .LONG TERM...WEDNESDAY THROUGH SUNDAY NEXT TROUGH ENTERS THE WESTERN U.S. WEDNESDAY. IT SHOWS SIGNS OF SPLITTING ON MOST LONG TERM MODELS WEDNESDAY NIGHT INTO THURSDAY. GFS SEEMS TO HAVE THE MOST NOISY SOLUTION WHILE THE UKMET/ECMWF SEEM TO HAVE MY AREA INFLUENCED BY THE NORTHERN PORTION OF THE TROUGH... KEEPING THE BULK OF THE ENERGY WELL SOUTH OF WY. TROUGH EXITS THURSDAY NIGHT WITH UPPER RIDGE BUILDING IN FOR FRIDAY PER ECMWF/UKMET MODELS. 00Z GFS MODEL SEEMS LOST AND WOULD RATHER NOT FOLLOW AT THIS TIME. FLOW ALOFT TURNS BACK TO WSW FOR SATURDAY AND NEXT SUNDAY WITH SOME INCREASE IN MOISTURE IN THE FLOW. AS FOR WEATHER...RAISED THE PRECIP CHANCE ON WED AND WED NIGHT FOR THE WEST AND SOUTH ZONES. EXPANDED PRECIP CHANCE WED NIGHT INTO THE EAST CENTRAL ZONES WITH MOIST SW FLOW. KEPT SOME PRECIP IN THE FORECAST THU AND THU NIGHT IN THE WEST AND SOUTH ZONES DUE TO SOUTHERN PART OF THROUGH. MODIFIED PRECIP CHANCES ACROSS THE EAST ZONES THU AND THU NIGHT WITH NORTHERN PORTION OF TROUGH. THIS MAY NEED REFINEMENT AS MODELS BECOME MORE CLEAR. BACKED OFF ON PRECIP IN THE WEST ZONES FRI AND FRI NIGHT AND MAY NEED TO LOWER EVEN MORE IF MODELS KEEP IDEA OF A RIDGE OVER THE AREA. LOW PRECIP CHANCES SATURDAY AND NEXT SUNDAY IN THE WEST FOR NOW WITH FAVORABLE MOIST WEST FLOW ALOFT. AS FOR TEMPS...SEASONAL READINGS EXPECTED THROUGH THE PERIOD. NO REAL COLD BLASTS FORESEEN. BASIN INVERSIONS MAY SET UP AGAIN LATE IN THE WEEK WHEN RIDGE IS OVERHEAD AND GOOD MIXING CEASES. DID WARM TEMPS IN PLACES LATE IN THE EXTENDED PERIOD WHEN WIND RETURNS TO THE USUAL LOCATIONS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BRANHAM LONG TERM...RIW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MST SUN DEC 24 2006 WYZ001>020-022>030-251300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MST SUN DEC 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT LINGERING SNOWFALL IS EXPECTED ACROSS THE WESTERN MOUNTAINS AND VALLEYS THIS MORNING...AND THROUGH THE AFTERNOON BEFORE TAPERING OFF. WINDY CONDITIONS ARE ANTICIPATED THIS MORNING AS WELL...THOUGH SHOULD WEAKEN THROUGHOUT THE DAY. THIS WILL CAUSE ADDITIONAL HAVOC OVER THOSE LOCATIONS WHERE SNOWFALL PREVIOUSLY FELL. THE COMBINATION OF FRESH SNOWFALL AND GUSTY WINDS WILL CREATE PERIODS OF BLOWING SNOW AND REDUCED VISIBILITY FOR PERSONS TRAVELING...ESPECIALLY OVER THE MOUNTAIN PASSES. CONSEQUENTLY...TRAVELERS WILL WANT TO ALLOW FOR ADDED TRAVEL TIME...AND USE EXTRA CAUTION TO ENSURE A SAFE ARRIVAL AT THEIR DESTINATION. WINDS ARE EXPECTED TO TAPER DOWN DURING THE EVENING HOURS. TEMPERATURES TONIGHT ARE EXPECTED TO GENERALLY DIP INTO THE SINGLE DIGITS AND TEENS ACROSS THE AREA...WITH BELOW ZERO TEMPERATURES EXPECTED IN THE WESTERN BASINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COLD TEMPERATURES WILL BE PRESENT ON CHRISTMAS MORNING. PERSONS VENTURING OUTDOORS WILL WANT TO DRESS WARMLY. CONCERNING SNOWFALL... THE NEXT WEATHER SYSTEM WILL SPREAD SOME SNOW INTO THE WEST CHRISTMAS DAY INTO MONDAY NIGHT AND TUESDAY. SOME SNOW SHOWERS CAN BE EXPECTED IN THE BIGHORN MOUNTAINS MONDAY NIGHT AND TUESDAY...AS WELL AS ACROSS SOUTHERN WYOMING. SNOWFALL ACCUMULATIONS WITH THIS SYSTEM WILL BE 3 TO 6 INCHES IN THE MOUNTAINS...AND 1 TO 2 INCHES ACROSS THE VALLEYS BY TUESDAY AFTERNOON. STAY TUNED FOR UPDATES ON THIS WEATHER SITUATION. ANOTHER ROUND OF SNOW IS FORECAST FOR WESTERN WYOMING WEDNESDAY INTO WEDNESDAY NIGHT. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO PHONE IN SNOW REPORTS. THANK YOU. TRIW
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9792, 9793.